Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Jacksonville, FL

May 4, 1998Wayne County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 4, 1998, 6:36 PM EDT for Wayne County, Georgia. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1998, 6:36 PM EDT (22:36 UTC)
Expired
May 4, 1998, 7:40 PM EDT
In force
64 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Wayne County, GA

What was reported inside it

TimeReportWhereRemark
May 4, 6:45 PM EDTHail 0.88Screvan, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1091 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WUUS1 KJAX 042235 RRA
SVRJAX
GAC305-042340-

BULLETIN
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
636 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 740 PM EDT


* AT 635 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 1 MILE WEST OF SCREVEN MOVING EAST AT 30 MPH.

  THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
  SCREVEN                          BY 637 PM EDT
  MCKINNON                         BY 645 PM EDT
  BROADHURST                       BY 645 PM EDT
  JESUP                            BY 650 PM EDT
  MANNINGTOWN                      BY 655 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

MOHLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:10 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 4, 2:10 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT MON MAY 4 1998

SHWRS AND TSTMS FIRING ALG FRNTL BNDRY OVR SE GA THIS AFTN. SVR WX
WATCH CONTS THIS AREA UNTIL 6 PM. STORMS XPCD TO CONTINUE INTO THE
EVE HRS. CLRG LN LAYS BACK TO THE WEST AND WILL MOVE IN LATER TNGHT.

STORMS OVR N FL MOVING INTO CNTRL FL ARE MORE INDICATIVE OF BOW ECHO
TYPE PATTERN. THIS AREA HAVING SMWHT BETTER INSTABILITY...  ALTHOUGH
BEST DYNAMCIS OVR GA. DVLPMNT OF THIS ACTVTY WILL CONT TO HANG AFTR
SUNSET TAPERING OFF TWRDS MIDNIGHT...MOVMNT CARRIES THIS ACTVTY INTO
TBW AND MLB CWA AREA.

WOULD SUGGEST WORDING ALG THE LINES OF THE REST OF THIS AFTERNOON TO
BRING IN THE CURRENT CONDS THEN HAVING WX TAPERING OFF AFTR TWRDS
MIDNIGHT. WOULD ALSO SUGGEST SMALL CRAFT SHLD EXERCISE CAUTION FOR FL
AND GA WTRS.

PRELIM

SSI UU 061/082 062/081 07200
JAX UU 061/085 059/086 07300
GNV UU 061/085 060/086 07300

K. KUYPER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:02 PM EDTSevere Thunderstorm WarningJAXJeff Davis28 min
May 3, 10:13 PM EDTSevere Thunderstorm WarningJAXAppling32 min
May 4, 1:05 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Jeff Davis50 min
May 4, 1:16 PM EDTSevere Thunderstorm WarningJAXPierce, Wayne49 min
May 4, 1:16 PM EDTSevere Thunderstorm WarningJAXWare49 min
May 4, 2:19 PM EDTSevere Thunderstorm WarningJAXPierce, Wayne61 min
May 4, 3:42 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne78 min
May 4, 3:53 PM EDTSevere Thunderstorm WarningJAXClinch, Echols77 min
May 4, 4:23 PM EDTSevere Thunderstorm WarningJAXBacon, Pierce47 min
May 4, 5:02 PM EDTTornado WarningJAXAppling, Bacon48 min
May 4, 5:14 PM EDTSevere Thunderstorm WarningJAXPierce46 min
May 4, 5:39 PM EDTSevere Thunderstorm WarningJAXWayne51 min
May 4, 6:08 PM EDTSevere Thunderstorm WarningJAXEchols67 min
May 4, 6:12 PM EDTSevere Thunderstorm WarningJAXPierce48 min
May 4, 7:40 PM EDTSevere Thunderstorm WarningJAXClinch30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.